Pupil dilation is caused by various medications. The pupil is a circular hole at the middle of the eye that is surrounded by the iris or colored region. The iris is comprised of small muscle fibers that regulate the size of the pupil by controlling the amount of light that reaches the retina.
It is important to note that normal pupils grow smaller or constrict if exposed to bright lights and enlarge or dilate in dim or low light. The alterations in the size of the pupil also occur when focusing the eyes as a response to emotion.
Having dilated pupils can also occur in serious conditions such as head trauma, stroke, brain tumors or poisoning. These are considered as medical emergencies that necessitate immediate medical attention.
Pupil dilation might be accompanied by other symptoms that tends to vary based on the underlying condition.
Symptoms linked with medication or poisoning
- Dry mouth
- Confusion or brief loss of consciousness
- Rapid heart rate
- Slurred speech
What are the causes?
It is important to note that pupil dilation might be a normal response to low light or emotion. If not part of a normal pupillary response, it can be triggered by medications, poisons, drugs, disease or brain injury.
Drug and medication causes
A variety of drugs and medications are capable of triggering pupil dilation such as:
- Antihistamines such as diphenhydramine
- Tetrahydrozoline eye drops
- Decongestants such as pseudoephedrine
- Lysergic acid diethylamide (LSD)
- Withdrawal from heroin or other types of narcotics
Pupil dilation might also be brought about by exposure to certain poisons and toxins such as:
- Poisonous mushrooms